Georgia, 2006

Lightning Strikes in Georgia, August 15, 2006

August 15, 2006 · NWS FFC · 3 events in 3 counties and zones

3 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$680,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 15, 10:15 AM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 15, 10:15 AM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1115 AM EDT TUE AUG 15 2006

.UPDATE...
SHOWERS AHEAD OF THE SURFACE FRONT LOCATED OVER EASTERN TENNESSEE
MOVING ACROSS NORTHWEST GEORGIA.  ANOTHER AREA OF SHOWERS HAVE
DEVELOPED OVER EASTERN GEORGIA AS WELL.  HAVE INCREASED POPS OVER
EASTERN GEORGIA TO CHANCE CATEGORY THROUGH EARLY THIS AFTERNOON TO
ACCOUNT FOR CURRENT TRENDS.  NARROW BAND OF CLOUDS MOVING SOUTHWARD
ACROSS CENTRAL PORTIONS OF FORECAST AREA...THE SPEED OF MOVEMENT AND
BREAKS NOTED IN CLOUDS HAVING A LIMITED AFFECT ON TEMPERATURE
FORECAST AT THIS TIME AND NO CHANGES ARE EXPECTED TO TEMPERATURE
FORECAST.  UPDATED ZONES WILL BE ISSUED SHORTLY.
&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 15, 10:05 AM EST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1105 AM EDT TUE AUG 15 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161015-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
1105 AM EDT TUE AUG 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS EXPECTED ACROSS NORTH AND CENTRAL CENTRAL
GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO NORTH GEORGIA THIS AFTERNOON BRINGING
SHOWERS AND THUNDERSTORMS TO THE REGION.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE LIGHTNING. LOCALLY
HEAVY RAIN WILL ALSO BE POSSIBLE.

.DISCUSSION...
THE SURFACE HIGH PRESSURE RIDGE THAT WAS ACROSS THE AREA THIS
MORNING HAS WEAKENED AND A FRONTAL SYSTEM WILL MOVE INTO NORTH
GEORGIA THIS AFTERNOON. THE FORECAST MODELS SHOW THIS FRONTAL SYSTEM
WEAKENING AS IT MOVES SOUTH INTO NORTH GEORGIA AND KEEPING THE
BETTER DYNAMICS WEST OF THE STATE. INSTABILITY SHOULD BE SUFFICIENT
FOR SCATTERED THUNDERSTORM DEVELOPMENT...HOWEVER VERTICAL WIND SHEAR
WILL BE NEGLIGIBLE. ANOTHER LIMITING FACTOR WILL BE VERY WARM
TEMPERATURES IN THE UPPER LEVELS. ANY THUNDERSTORMS THAT DO DEVELOP
THIS AFTERNOON AND EVENING SHOULD STAY BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A CHANCE OF AFTERNOON THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 15, 1:14 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
214 PM EDT TUE AUG 15 2006

GAZ005-151845-
214 PM EDT TUE AUG 15 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
MURRAY COUNTY UNTIL 245 PM EDT...

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ETON...MOVING SOUTHEAST AT 20 MPH. THIS
STORM WILL LIKELY PRODUCE PEA SIZED HAIL AND WINDS GUSTING TO NEAR
45 MPH.

The radar

The Atlanta radar (KFFC), 123 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

3 lightning. Local standard time, as filed.

Lightning, Pickens

When
August 15, 1:18 PM EST to 1:22 PM EST
Where
Pickens County, Jasper
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

The Pickens County Progress of Jasper reported that lightning struck the Big Canoe Golf Shop. The building was a total loss, including a restaurant, pro shop, locker rooms, and a bar. Later investigations determined that lightning likely entered the building via a two-way radio antenna into the pro shop. Lightning also damaged several other buildings in downtown Jasper, including a lawyer's office, the Carriage House, and the Savor Restaurant.

Lightning, Fannin

When
August 15, 2:42 PM EST
Where
Fannin County, Loving
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

The News Observer of Blue Ridge reported that lightning struck a home on Amelia Road in the Loving community. Lightning hit the peak of the roof and traveled down the corner and gutters. No fire resulted, but the siding was scorched and several appliances were damaged.

Lightning, Cherokee

When
August 15, 3:36 PM EST to 4:40 PM EST
Where
Cherokee County, 1 mi N of Canton
Property damage
$175,000
Reported by
EMERGENCY MANAGER
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

The Cherokee County Emergency Management Director reported that several homes and one business were struck by lightning as late afternoon thunderstorms moved through the county from the northwest to the southeast. Incidents involved a home one mile north of Canton with $10K in losses, a business two miles west of Woodstock with $1K in damages, another home six miles east of Canton with $10K in damages, another home two miles east of Woodstock with $1K in damages, and finally a home seven miles east of Canton was a total loss with $150K in damages.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531548, 5531477, 5531476.